Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 103, NWS Midland/Odessa, TX

May 27, 2002Mitchell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 27, 2002, 2:36 PM CDT for Mitchell County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2002, 2:36 PM CDT (19:36 UTC)
Expired
May 27, 2002, 3:15 PM CDT
In force
39 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Mitchell County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 1:15 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2002-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1553 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2002-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1553 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 271936
SVRMAF
TXC335-272015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
235 PM CDT MON MAY 27 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MITCHELL COUNTY IN WEST TEXAS

* UNTIL 315 PM CDT

* AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES SOUTHWEST OF COLORADO CITY...MOVING
  EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  COLORADO CITY AND LORAINE

DESTRUCTIVE HAIL CAN BE EXPECTED WITH THIS STORM-TAKE COVER NOW. GO
TO THE LOWEST FLOOR OF A STURDY BUILDING AND AVOID WINDOWS

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

LAT...LON 3226 10117 3213 10113 3213 10069 3249 10069

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 7:44 AM CDT, 6 hours 52 minutes earlier.

Area forecast discussion, May 27, 7:44 AM CDT, 6 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
744 AM CDT MON MAY 27 2002

HAVE SENT UPDATED ZONES TO INCLUDE MENTION OF SEVERE N IN PROXIMITY
TO BOUNDARY...BEST CONVERGENCE STILL LOOKS TO BE N THOUGH.  ALSO
MENTIONED SEVERE S WHERE DRYLINE TYPICALLY HANGS BACK AND AS RICH
MSTR (19C 85H TD ON DRT SOUNDING) TO CONTRIBUTE TO HIGH CAPES.

PREVIOUS DISCUSSION...

WATER VAPOR SHOWS MAIN SHRTWV TROF MVG THRU ERN AZ ATTM WITH 80KT
250H JET MVG INTO FAR W TX.  KMAF 88D SHOWS NEW DEVELOPMENT MVG
INTO GDP MTNS WITHIN AREA OF UPPER LEVEL DIVERGENCE/5H-3H DPVA.
OTHERWISE LOW LEVEL MSTR AGAINST MTNS WITH LLJ ONLY 35KT ON KMAF VWP.
PROGS SUGGEST INSTABILITY AXIS TO BE A LITTLE FARTHER E TDY THAN
PREVIOUS RUNS WITH LOW LEVEL CONVERGENCE MAXIMIZED NE NM SWWD INTO
WRN LOW ROLLING PLAINS...E OF SFC LOW AND ALONG TROF/THERMAL
GRADIENT.  THIS WITH MAIN SHRTWV TROF INTO NE NM AND WITH WEAKER
SHRTWV ENERGY ACRS CWFA WILL GO SCT POPS N WANING TO ISOLD S...SOME
SEVERE POSSIBLE.  AS SHRTWV TROF MOVES E INTO SRN PLAINS TUESDAY MID
LEVEL FLOW BECOMES MORE N/S WITH SHRTWV ENERGY MVG S LATE TUESDAY
NIGHT (MCS) SUSTAINING SCT POPS...ESPECIALLY N.  FOR NOW WILL LEAVE
FCST DRY BEYOND TUESDAY...BUT WITH 3H SHEAR AXIS ISOLD POPS NOT OF
QUESTION.

PRELIMS
MAF   93/63/95/65   332
LSA   89/61/91/63   353
6R6   90/67/93/67   222
MRF   86/53/88/55   1--
CNM   93/62/99/62   1--

.MAF...
TX...NONE.
NM...NONE.

In the hours before

Special weather statement, May 27, 1:06 PM CDT, 1 hour 30 minutes before
TXZ045>048-050>053-060>063-067>070-074-075-081-082-280100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
106 PM CDT MON MAY 27 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH UNTIL 800 PM CDT MONDAY EVENING FOR THE FOLLOWING COUNTIES...

IN WEST TEXAS...

ANDREWS...BORDEN...BREWSTER...CRANE...DAWSON...ECTOR...GAINES...
GLASSCOCK...HOWARD...MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...
SCURRY...TERRELL...UPTON...WARD AND WINKLER

THIS TORNADO WATCH INCLUDES THE CITIES OF...

ALPINE...ANDREWS...BAKERSFIELD...BIG LAKE...BIG SPRING...COLORADO
CITY...CRANE...DRYDEN...FORT STOCKTON...GAIL...GARDEN CITY...
KERMIT...LAJITAS...LAMESA...MARATHON...MCCAMEY...MIDLAND...
MONAHANS...ODESSA...PANTHER JUNCTION...RANKIN...SANDERSON...
SEMINOLE...SHEFFIELD...SNYDER AND STANTON

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IN
ADDITION...LARGE HAIL...DAMAGING WINDS...VERY HEAVY RAINFALL...AND
DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:03 PM CDTSevere Thunderstorm WarningMAFWinkler42 min
May 26, 7:43 PM CDTSevere Thunderstorm WarningMAFEctor47 min
May 26, 7:48 PM CDTSevere Thunderstorm WarningMAFPecos42 min
May 26, 8:33 PM CDTSevere Thunderstorm WarningMAFPecos27 min
May 26, 11:29 PM CDTSevere Thunderstorm WarningMAFPecos46 min
May 27, 9:52 AM CDTSevere Thunderstorm WarningMAFAndrews38 min
May 27, 11:54 AM CDTSevere Thunderstorm WarningMAFScurry66 min
May 27, 12:38 PM CDTSevere Thunderstorm WarningMAFPecos37 min
May 27, 1:44 PM CDTSevere Thunderstorm WarningMAFScurry46 min
May 27, 2:56 PM CDTSevere Thunderstorm WarningMAFPecos34 min
May 27, 3:07 PM CDTTornado WarningMAFMitchell23 min
May 27, 3:20 PM CDTSevere Thunderstorm WarningMAFAndrews40 min
May 27, 3:30 PM CDTSevere Thunderstorm WarningMAFMitchell20 min
May 27, 3:48 PM CDTSevere Thunderstorm WarningMAFUpton42 min
May 27, 4:10 PM CDTSevere Thunderstorm WarningMAFTerrell35 min
May 27, 4:20 PM CDTSevere Thunderstorm WarningMAFEctor40 min
May 27, 4:25 PM CDTSevere Thunderstorm WarningMAFDawson50 min
May 27, 4:33 PM CDTSevere Thunderstorm WarningMAFUpton27 min
May 27, 4:50 PM CDTTornado WarningMAFEctor, Midland40 min
May 27, 5:01 PM CDTSevere Thunderstorm WarningMAFGlasscock59 min
May 27, 5:13 PM CDTSevere Thunderstorm WarningMAFDawson32 min
May 27, 5:30 PM CDTSevere Thunderstorm WarningMAFMartin30 min
May 27, 5:31 PM CDTSevere Thunderstorm WarningMAFMidland44 min
May 27, 5:37 PM CDTSevere Thunderstorm WarningMAFHoward53 min
May 27, 5:59 PM CDTSevere Thunderstorm WarningMAFGlasscock61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.